Missouri, 2010Flash Flood and Heavy Rain in Missouri, April 23 to 24, 2010
April 23 to 24, 2010 · NWS PAH · 2 events in 2 counties and zones
Southwest flow aloft brought an abundance of moisture in the form of increased cloud cover and occasional thunderstorms. At the surface, a large storm system developed in the southern Plains and moved only slowly northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow aloft brought an abundance of moisture in the form of increased cloud cover and occasional thunderstorms. At the surface, a large storm system developed in the southern Plains and moved only slowly northeast. Locally heavy rain and some isolated flooding resulted from the wet pattern.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 2:19 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 23, 2:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT FRI APR 23 2010
.DISCUSSION.../TONIGHT THROUGH SATURDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS...QPF...AND
SEVERE WEATHER POTENTIAL WITH THE APPROACHING STORM.
AT THE TIME OF THIS WRITING A SURFACE/UPPER LEVEL SYSTEM WAS
CENTERED JUST WEST OF GOODLAND KS OVER THE WEST CENTRAL PLAINS.
FROM THE LOW AN OCCLUDED FRONT EXTENDED EASTWARD TO A TRIPLE POINT JUST
EAST OF CONCORDIA KS. FROM THERE A WARM FRONT EXTENDED
SOUTHEASTWARD ACROSS CENTRAL MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY. ALSO FROM THE TRIPLE
POINT A COLD FRONT EXTENDED SOUTHWARD ACROSS EASTERN
OK...NORTHEAST TX...THEN SOUTHWESTWARD INTO SOUTHWEST TX.
THE WARM FRONT IS EXPECTED TO LIFT NORTH OF OUR CWA THIS EVENING...
BUT THUNDERSTORMS WILL BE A GOOD BET ACROSS THE ENTIRE CWA AS
RIPPLES OF UPPER LEVEL ENERGY TAP INTO DECENT MOISTURE COUPLED
WITH DECENT WIND FIELDS. GOOD PRECIP CHANCES WILL LINGER OVER THE
EASTERN AND NORTHEASTERN SECTIONS AFTER MIDNIGHT.
THE BIG SHOW IS EXPECTED ON SATURDAY AS A VIGOROUS UPPER LEVEL
DISTURBANCE ROTATING AROUND THE BASE OF THE PARENT TROF WILL
INDUCE A SFC LOW ON THE AFOREMENTIONED COLD FRONT. THE LOW WILL
DEEPEN AS IT MOVES RAPIDLY NORTHEAST. DECIDED TO LEAN MORE TOWARD
THE LATEST GFS MODEL SOLUTION WITH REGARD TO TRACK AND TIMING OF
THE LOW. LOW SHOULD BE CENTERED NEAR SHV AT 12Z...SW OF JBR AT
18Z...THEN E OF FWC AT 00Z. EXPECTED STABILITY INDICES A LITTLE
BETTER THAN THE PAST COUPLE OF DAYS...BUT DEEP LAYER SHEAR AND
HELICITY VALUES CONTINUE TO BE VERY IMPRESSIVE.
EXPECT AN MCS WITH EMBEDDED SUPERCELLS AS WELL AS DISCREET
SUPERCELLS TO DEVELOP AND BEGIN TO MOVE INTO THE SOUTH CENTRAL
PORTIONS OF OUR CWA BY LATE MORNING...THEN TRAVERSE THE REGION AND
BE CLEAR OF OUR NORTHEAST SECTIONS BY 6-7 PM. LARGE HAIL AND
TORNADOES WILL BE THE PRIMARY THREATS GENERALLY SOUTH AND EAST OF
A LINE FROM OWENSBORO KY TO ELDORADO IL TO DONIPHAN MO WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS ELSEWHERE. STORM
MOTION SHOULD BE OUT OF THE SSW-SW AT 50-60 KTS.
LIKELY POPS AND SEVERE WEATHER POTENTIAL WILL LINGER INTO THE
EARLY EVENING HOURS...THEN POPS DROPPING OFF CONSIDERABLY AFTER
MIDNIGHT.
DISCUSSION.../SUNDAY THROUGH FRIDAY/
THE EXTENDED PERIOD WILL BE PUNCTUATED WITH THE REMNANTS OF THE
DEPARTING CLOSED LOW OVER THE GREAT LAKES...AND THE NEXT SIGNIFICANT
WEATHER MAKER NEXT FRIDAY AND SATURDAY.
ALTHOUGH THE SIGNIFICANT WEATHER WILL HAVE MOVED EAST OF THE WFO PAH
FORECAST AREA SATURDAY EVENING...WRAP-AROUND CONVECTION WILL REMAIN
A FIXTURE FOR THE EASTERN 2/3RDS OF THE WFO PAH FORECAST AREA /SRN
IL...WRN KY...SWRN IN/ THROUGH AT LEAST TUESDAY. GIVEN THE STRONGLY
STACKED AND COLD CORE NATURE OF THIS SYSTEM...IT WILL BE SLOW TO
MOVE AWAY FROM THE AREA...AS A DEEP CYCLONE REMAINS ANCHORED OVER
EASTERN CANADA/NOVA SCOTIA...PIVOTS ENERGY BACK INTO THE CLOSED LOW
AS IT SETTLES OVER THE EASTERN GREAT LAKES.
GIVEN THE JUXTAPOSITION OF THE WFO PAH FORECAST AREA ALONG THE
DIFFERENTIAL HEATING /CLOUDS VS. SUN/ ZONE AND THE PROXIMITY OF THE
CYCLONIC /BAROCLINIC/ ZONE ON THE EASTERN LIMB OF THE RIDGE AND
WESTERN EDGE OF THE UPPER TROUGH...DIURNAL CONVECTION WILL BE LIKELY
SUNDAY THROUGH TUESDAY. THERE WILL BE A GRADIENT IN PRECIPITATION
COVERAGE WITH SCATTERED SHOWERS CLOSER TO THE MISSISSIPPI
RIVER...WITH SCATTERED TO NUMEROUS SHOWERS NEAR THE WABASH AND OHIO
RIVERS. MINOR WAVES ROTATING AROUND THE UPPER LOW MAY YIELD THERMAL
PROFILES WHICH WILL SUPPORT AT LEAST ISOLATED THUNDERSTORM CHANCES
MONDAY AND AGAIN ON TUESDAY.
THE UPPER RIDGE AND DRIER AIR WILL BRIEFLY MOVE IN ON WEDNESDAY AND
THURSDAY. THE GFS AND ECMWF HAVE REMAIN CONSISTENT WITH THE SIGNAL
FOR ANOTHER POTENT WEATHER SYSTEM NEXT FRIDAY AND SATURDAY. EARLIER
RUNS SUGGESTED THAT ANOTHER SEVERE WEATHER EPISODE MAY BE POSSIBLE
FOR THE WFO PAH FORECAST AREA. THE ECMWF MAY BE HINTING A
COMBINATION OF A HYBRID HEAVY RAIN/SEVERE EPISODE...BUT SEVERE
WEATHER POTENTIAL STILL LOOKS GOOD FOR THE LAST DAY OF APRIL AND THE
FIRST OF MAY.
&&
.AVIATION...
CHAOTIC SKY CONDITIONS WILL MAKE SPECIFIC CEILING FORECAST DURING
THE NEXT 24 HOURS DIFFICULT...BUT ATTEMPTED TO ADDRESS DOMINANT CEILINGS
AND CONVECTIVE CONCERNS WITH THIS ISSUANCE.
GIVEN THE AVAILABLE MID-LEVEL INSTABILITY IN PLACE ALREADY...A
MENTION OF VICINITY SHOWER ACTIVITY WAS PLACED IN ALL THE TAF
LOCATIONS THROUGH AT LEAST 21Z FRIDAY TO 01Z SATURDAY WITH MINOR
PERTURBATIONS MOVING THROUGH THE WARM SECTOR SOUTH OF THE WARM FRONT.
KEVV AND KOWB MAY SEE A MORE PRONOUNCED SHOWER ACTIVITY THROUGH
SUNSET TODAY...AS THE SURFACE WARM FRONT BECOMES FIXED NEAR THESE
LOCATIONS DURING THE EVENING. THE FIRST SIGNIFICANT LINE OF
CONVECTION MOVING UP THROUGH ARKANSAS WILL LIKELY IMPACT THE
KCGI/KPAH TAF SITES IN THE 04-07 UTC SATURDAY TIME FRAME...BRIEFLY
LOWERING CONDITIONS TO MVFR VISIBILITIES AND CEILINGS.
SCATTERED TO BROKEN MVFR STRATUS/STRATOCUMULUS WILL BE EVIDENT
AFTER 07Z SATURDAY OVER KPAH/KEVV/KOWB AND PERSIST THROUGH AT
LEAST 13Z AT KPAH AND THROUGH 18Z AT KEVV AND KOWB. WINDS OFF THE
SURFACE WILL BE QUITE STRONG AFTER 15Z...BUT WILL REMAIN LIGHT AT
THE SURFACE UNTIL THE SURFACE LOW GETS CLOSE TO THE KPAH TAF SITE
AFTER 18Z SATURDAY.
ALTHOUGH NOT REFLECTED WITH THIS TAF ISSUANCE...CONDITIONS OVER
THE KPAH/KEVV/KOWB TAF SITES WILL DETERIORATE RAPIDLY AFTER 18Z
SATURDAY AS STRONG AND CHANGING SURFACE WIND GUSTS AND CEILINGS
FLUCTUATE ALONG AND JUST TO THE EAST OF THE DEEPENING SURFACE LOW.
CONSIDERABLE CAUTION SHOULD BE USED FOR ANY FLIGHT PLANNING AT
THESE TAF LOCATIONS BETWEEN 18Z SATURDAY AND 01Z SUNDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
JAP/KES
Hazardous weather outlook, Apr 23, 2:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT FRI APR 23 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
331 PM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON...AND THEY MAY EVENTUALLY SPREAD EASTWARD INTO
SOUTHERN ILLINOIS AND WEST KENTUCKY LATE THIS AFTERNOON. A STRAY
SEVERE STORM CANNOT BE RULED OUT AT THIS TIME...WITH LARGE HAIL
THE PRIMARY THREAT.
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND INTENSE TONIGHT. THE
STORMS WILL BE MOST NUMEROUS THIS EVENING OVER THE WESTERN HALF OF
THE AREA...AND THEN SHIFT NORTHEAST TO THE EVANSVILLE TRI STATE BY
MIDNIGHT. WITH WIND FIELDS INCREASING SIGNIFICANTLY...SUPERCELLS
WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT A FEW BRIEF TORNADOES WILL BE POSSIBLE IN
THE VICINITY OF THE WARM FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SIGNIFICANT SEVERE WEATHER EVENT IS FORECAST FOR SATURDAY
AFTERNOON...ESPECIALLY SOUTH AND EAST OF A LINE FROM OWENSBORO KY
TO ELDORADO IL TO DONIPHAN MO...WHERE A MODERATE RISK OF SEVERE
WEATHER EXISTS. VERY STRONG WIND FIELDS WILL COMBINE WITH RATHER
LIMITED INSTABILITY TO SUPPORT SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND A FEW STRONG...LONG TRACK
TORNADOES.
THE MOST INTENSE SEVERE WEATHER WILL LIKELY IMPACT LOCALES WITHIN
THE MODERATE RISK AREA...BUT A FEW SEVERE STORMS WILL BE POSSIBLE
THROUGHOUT THE FOUR STATE AREA. THE STORMS WILL MOVE INTO THE AREA
AROUND NOON...AND THEN STREAK NORTH NORTHEAST AT 50 TO 60 MPH
ACROSS THE QUAD STATE DURING THE AFTERNOON. THE SEVERE WEATHER
THREAT WILL LIKELY BE OUT OF THE AREA BY SUNSET.
SUSTAINED WINDS IN EXCESS OF 30 MPH AND GUSTS OVER 45 MPH WILL BE
POSSIBLE NEAR THE PATH OF A VERY STRONG SURFACE LOW...FORECAST TO
MOVE NORTH THROUGH THE REGION SATURDAY AFTERNOON AND EVENING.
A CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY...MAINLY IN THE
AFTERNOON. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED OVER SOUTHEAST MISSOURI THIS
AFTERNOON...AND THROUGHOUT THE AREA TONIGHT. ACTIVATION WILL
DEFINITELY BE NECESSARY THROUGHOUT THE AREA SATURDAY AFTERNOON.
JAP
Heavy Rain, Wayne
- When
- April 23, 5:00 PM CST to April 24, 8:30 AM CST
- Where
- Wayne County, Greenville
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.130, -90.470
A home was damaged when a portion of a basement wall collapsed. About three inches of rain fell during the previous night and early morning. The collapse occurred due to water collecting in recently excavated soil. The weight of the saturated mud caused one of the basement's concrete walls to collapse. The roof of the house began sagging after the collapse.
Flash Flood, Butler
- When
- April 23, 6:35 PM CST to 8:15 PM CST
- Where
- Butler County, Poplar Bluff to 0.73 mi NW of Poplar Bluff
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -90.400
Widespread street flooding was reported on the north side of Poplar Bluff and a few streets downtown. Some motorists were stranded in their vehicles. Police assisted stranded motorists and blocked flooded roads. Rainfall rates were estimated by radar around three inches within a couple hours over Poplar Bluff.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 23 to 24, 20101 death · 9 injured · $1.8 million · EF1 · 53 events
- Flash Flooding and Debris Flows in Puerto Rico, April 23 to 24, 20101 death · $10,000 · 9 events
- Tornadoes and Flash Flooding in Mississippi, April 23 to 24, 20101 injured · $413,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, April 23 to 24, 2010$481,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Texas, April 23 to 24, 20103 injured · $93,000 · EF0 · 19 events
- Tornado and Hail in Mississippi, April 23, 2010$52,000 · EF1 · 22 events
- Tornado and Flash Flood in Arkansas, April 23 to 24, 2010$188,000 · EF0 · 5 events
- Tornado and Hail in Arkansas, April 23 to 24, 2010$45,000 · EF0 · 11 events
- Hail and Damaging Wind in Missouri, April 23, 2010$22,000 · 1.75 in hail · 18 events
- High Wind and Strong Wind in Texas, April 23, 2010$30,000 · 52 kt wind · 7 events
- Marine Strong Wind in Gulf of Mexico, April 23 to 24, 2010$20,000 · 69 kt wind · 15 events
- Hail and Damaging Wind in Texas, April 23 to 24, 2010$3,000 · 2.5 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222971, 221139.